Alert archive / South Dakota / Freeze Warnings in 2015

Freeze Warning 2, NWS Aberdeen, SD

May 18, 201526 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this freeze warning at May 18, 2015, 3:50 AM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at May 19, 2015, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2015, 3:50 AM CDT (08:50 UTC)
In effect from
May 19, 2015, 1:00 AM CDT
Expired
May 19, 2015, 7:40 AM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this freeze warning went out at May 18, 1:13 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 18, 1:13 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
113 AM CDT MON MAY 18 2015

.UPDATE...
ISSUED AT 106 AM CDT MON MAY 18 2015

FORECAST/PRODUCTS HAVE BEEN UPDATED TO REFLECT 06Z EXPIRATION OF
THE WIND ADVISORY FOR THE WESTERN HALF OF THE CWA. CLOSE
EXAMINATION OF OBS ACTUALLY SHOW A FEW SITES STILL IN LOW END
CRITERIA BUT EXPECT THESE WINDS TO CONTINUE TO SLOWLY SUBSIDE OVER
THE NEXT COUPLE HOURS AND THESE OBS ARE THE MINORITY. EASTERN
PORTION REMAINS IN EFFECT UNTIL 12Z AS WINDS REMAIN STRONG THERE.
RADAR ECHOES ARE DIMINISHING AND HAVE ADJUSTED POPS/WX. HAD A
ROUND OF LIGHT SNOW HERE IN ABR. NO CHANGES TO FREEZE WARNING THIS
MORNING AS A FEW OBS ARE ACTUALLY IN THE 30 TO 32 DEGREE RANGE
CURRENTLY. SOME PLACES MAY STAY JUST ABOVE 32...BUT FOR WHAT ITS
WORTH WILL LEAVE FREEZE WARNING IN PLACE FOR NOW. WILL EVALUATE
AGAIN LATER THIS MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 343 PM CDT SUN MAY 17 2015

LOW CONTINUES TO DRIFT EAST TODAY/TONIGHT WITH PRESSURE RISES OF
12MB/6 HOURS ALONG WITH STRONG COLD ADVECTION. THE RESULT IS
ADVISORY LEVEL WINDS FOR MORE OR LESS THE WHOLE CWA. AS THE PRESSURE
BUBBLE MOVES THROUGH...WINDS WILL WEAKEN A TAD...BEFORE BETTER
MIXING DEVELOPS WITH SUNRISE MONDAY AM. FOR TEMPERATURES
TONIGHT...READINGS REMAIN ABOVE FREEZING THROUGH CENTRAL
SASKATCHEWAN AND MANITOBA...SO WILL KEEP TEMPS ABOVE FREEZING
OVERNIGHT FOR THE MOST PART...THOUGH GUIDANCE IS GETTING BETTER
ALIGNED WITH 850MB READINGS FALLING INTO THE -5 TO -7C RANGE BY 06Z
TONIGHT...SO WILL NEED TO MONITOR.

TEMPERATURES WILL STRUGGLE TO WARM MONDAY THANKS TO STRATO CU
DEVELOPMENT IN STEEP LOW LEVEL LAPSE RATES. NAM CONTINUES TO SHOW LOW
LEVEL INSTABILITY ALSO RESULTING IN SHOWERS...WHICH COULD BE OF THE
RAIN/SNOW VARIETY.

SURFACE HIGH BUILDS INTO THE REGION OVERNIGHT MONDAY...A LITTLE
FARTHER SOUTH SO THAT MOST OF THE AREA WILL DECOUPLE...LEADING TO
READINGS IN THE 20S. NO HEADLINES AS OF YET WITH WIND HEADLINES
OVERHEAD AND FREEZE HEADLINES TO THE NORTH.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 343 PM CDT SUN MAY 17 2015

THERE IS STILL A LOW END CHANCE OF SEEING SOME LIGHT RAINFALL
OVERSPREADING THE SOUTHWESTERN FORECAST ZONES /HIGHLIGHT THE I-90
CORRIDOR/ ON WEDNESDAY AND THEN SHIFTING SOUTHEASTWARD INTO
WEDNESDAY NIGHT WITH ONE IMPULSE OF SHORTWAVE ENERGY MOVING THROUGH
THE AMPLIFYING UPPER LEVEL FLOW PATTERN. OTHERWISE...THE EXTENDED IS
DRY UNTIL THE WEEKEND WHEN ANOTHER LONGWAVE TROF DEVELOPS OVER THE
WESTERN CONUS AND UPPER LEVEL STEERING FLOW SWITCHES BACK TO A SOUTH-
SOUTHWESTERLY DIRECTION. ONE OR MORE SMALLER/TRANSIENT AREAS OF LOW
PRESSURE WILL LIFT UP INTO THE REGION...BRINGING PRECIP CHANCES BACK
TO THIS CWA. PER 925HPA AND 850HAP THERMAL PROGS...TEMPERATURES
SHOULD BE THE COOLEST AT THE START OF THE PERIOD...BEFORE GRADUALLY
WARMING UP HEADING INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1228 AM CDT MON MAY 18 2015

PRECIP CONTINUES TO AFFECT KABR AND KMBG. RAIN HAS STARTED TO MIX
WITH SNOW. MOST OF THIS PRECIP SHOULD LIFT NORTH OVER THE NEXT FEW
HOURS AS THE COLD CORE LOW IT IS ASSOCIATED WITH MOVES NORTHEAST.
A MIX OF VFR/MVFR CIGS ARE EXPECTED TO AFFECT THE REGION TONIGHT.
CIGS WILL LIFT TO VFR AT ALL SITES EXCEPT KATY THROUGH THE DAY
MONDAY FROM WEST TO EAST. GUSTY WEST TO NORTHWEST WINDS AT 20 TO
35 KTS WILL SHIFT TO THE NORTH ON MONDAY AND DIMINISH BY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FREEZE WARNING FROM 5 AM CDT /4 AM MDT/ TO 9 AM CDT /8 AM MDT/ THIS
     MORNING FOR SDZ003>006-009-010.

     WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR SDZ007-008-011-
     019>023.

MN...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR MNZ039-046.

&&

UPDATE...TMT
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...PARKIN
Hazardous weather outlook, May 17, 5:03 AM CDT, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT SUN MAY 17 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
503 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY EMBEDDED WITHIN
THE LARGER AREA OF RAINFALL. OVERALL THE SEVERE THREAT IS
LOW...ALTHOUGH THERE IS A SMALL THREAT EAST OF I-29 AND ON INTO
MINNESOTA. IF STORMS MANAGE TO DEVELOP OVER WEST CENTRAL MINNESOTA
TODAY...HAIL IS POSSIBLE...ALONG WITH A VERY ISOLATED TORNADO
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROST AND FREEZE CONDITIONS ARE POSSIBLE LATE MONDAY NIGHT INTO
TUESDAY MORNING AS FORECAST LOW TEMPERATURES DROP INTO THE UPPER
20S TO LOW 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ALONG AND EAST OF I-29.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:42 PM CDTAreal Flood WarningABRCampbell, Corson, Dewey, Walworth12 hr

Nearby

Freeze Warnings in South Dakota, 2015Freeze Warnings in Minnesota, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.